Minnesota, 2007

Tornadoes and Hail in Minnesota, June 24, 2007

June 24, 2007 · NWS FGF · 10 events in 3 counties and zones

Warm temperatures just above the surface layer kept this thunderstorm event restricted to the area right along the border between northwest Minnesota and Canada. Early in the evening of the 24th, a cold front was located from Hallock, Minnesota, to near Bismarck, North Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Warm temperatures just above the surface layer kept this thunderstorm event restricted to the area right along the border between northwest Minnesota and Canada. Early in the evening of the 24th, a cold front was located from Hallock, Minnesota, to near Bismarck, North Dakota. Over the next couple of hours, the front sagged a bit south, toward a Baudette, MN, to Grafton, ND, line. Thunderstorms initially developed over Kittson and Roseau Counties, but moved into southern Manitoba and southwest Ontario, Canada.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 24, 7:15 PM CST, 25 minutes earlier.

Area forecast discussion, Jun 24, 7:15 PM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
815 PM CDT SUN JUN 24 2007

FORECAST CHALLENGE CONCERNS DEEP CONVECTION POTENTIAL.

CONVECTION TRYING TO GET GOING AT THIS TIME ALONG SW-NE ORIENTED
BOUNDARY THROUGH DVL AREA TO NEAR HCO. NO SURPRISE HERE AS 70 DEGREE
DEWPOINTS POOLING ALONG BOUNDARY AND FRONTAL ZONE SHOWING LEAST
AMOUNT OF CAPPING AND HIGHEST CAPE. MADE SOME MINOR ADJUSTMENTS TO
POPS KEEPING HIGHEST POPS ALONG BOUNDARY. FARTHER SOUTH AND EAST
AIRMASS STRONGLY CAPPED AND STILL FEEL TSRA NOT AN ISSUE. OVERALL
FORECAST IN GOOD SHAPE WITH ONLY MINOR ADJUSTMENTS PLANNED.

&&

.AVIATION...VFR CONDITIONS GFK...FAR...BJI AREAS. MVFR CIGS/VSBY
CONFINED TO STRONGER CONVECTION ALONG BOUNDARY FROM DVL-HCO
OVERNIGHT.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

VOELKER
Hazardous weather outlook, Jun 24, 5:55 AM CST, 13 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
655 AM CDT SUN JUN 24 2007

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-251200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
655 AM CDT SUN JUN 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS PORTIONS OF EASTERN
NORTH DAKOTA AND NORTHWEST MINNESOTA LATE THIS AFTERNOON AND
OVERNIGHT. A FRONT WILL BECOME STATIONARY THIS AFTERNOON NEAR A
LINE FROM VALLEY CITY TO GRAND FORKS AND ROSEAU. THUNDERSTORMS
WILL FORM NEAR AND NORTH OF THE FRONT WITH THE MAIN THREAT BEING
LARGE HAIL AND DAMAGING WINDS THOUGH AN ISOLATED TORNADO IS ALSO
POSSIBLE.

RIVERINE FLOODING IS EITHER FORECAST OR WILL CONTINUE IN THE RED
RIVER VALLEY AT PEMBINA AND POINTS SOUTH...AND ON TRIBUTARIES OF
THE RED RIVER IN MINNESOTA FROM RECENT HEAVY RAIN. REFER TO THE
LATEST HYDROLOGIC PRODUCTS FOR THE LATEST STATEMENTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SEVERE THUNDERSTORMS ARE AGAIN POSSIBLE OVER EASTERN NORTH DAKOTA
AND THE NORTHERN RED RIVER VALLEY LATE ON MONDAY. THE GREATEST
THREAT WILL BE IN THE DEVILS LAKE BASIN FOR LARGE HAIL...DAMAGING
WIND AND A POSSIBLE TORNADO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE TODAY AND AGAIN MONDAY.

GV

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 hail, 4 tornado. Local standard time, as filed.

Hail, Kittson

When
June 24, 7:40 PM CST
Where
Kittson County, 4.53 mi SSW of Caribou
Measured
1.5 in hail
Reported by
Public
Coordinates
48.920, -96.490

Tornado, Roseau

When
June 24, 7:53 PM CST to 8:00 PM CST
Where
Roseau County, 7 mi N of Greenbush to 4 mi WNW of Badger
Rating
EF1
Path length
3 mi
Path width
50 yd
Reported by
Law Enforcement
Coordinates
48.801, -96.180

Power poles and lines were downed and several trees were snapped off along this route. The damage indicated peak winds of 90 to 95 mph.

Tornado, Roseau

When
June 24, 8:26 PM CST
Where
Roseau County, 2.29 mi NW of Fox
Rating
EF0
Path length
0.2 mi
Path width
25 yd
Reported by
Public
Coordinates
48.850, -95.920

A brief tornado touchdown occurred near Fox. No significant damage was detected.

Tornado, Roseau

When
June 24, 8:59 PM CST
Where
Roseau County, 4.75 mi ENE of Salol
Rating
EF0
Path length
0.2 mi
Path width
25 yd
Reported by
Amateur Radio
Coordinates
48.890, -95.470

A brief touchdown was reported near the Timberline Trailer Court on Minnesota Highway 11. A few large tree branches were broken off. The damage indicated peak winds around 70 mph.

Hail, Roseau

When
June 24, 9:07 PM CST
Where
Roseau County, 5.32 mi ENE of Salol
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.910, -95.470

A wall cloud was also reported.

Hail, Roseau

When
June 24, 9:16 PM CST
Where
Roseau County, 3.58 mi NE of Salol
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
48.910, -95.520

Hail, Roseau

When
June 24, 9:21 PM CST
Where
Roseau County, 4.75 mi WSW of (D45)carlson Fld War
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.910, -95.450

Hail, Lake of the Woods

When
June 24, 9:25 PM CST to 9:45 PM CST
Where
Lake of the Woods County, 26.29 mi N of Arnesen
Measured
2 in hail
Reported by
Public
Coordinates
49.350, -95.060

The hail ranged in size from dime to hen egg.

Tornado, Lake of the Woods

When
June 24, 9:35 PM CST
Where
Lake of the Woods County, 25.1 mi N of Arnesen
Rating
EF1
Path length
0.5 mi
Path width
50 yd
Reported by
Public
Coordinates
49.330, -95.000

The tornado tracked for roughly one-half mile, ending about one-half mile southwest of Youngs Bay Resort. Numerous trees were uprooted or snapped off. The damage indicated peak winds of about 85 to 90 mph.

Hail, Lake of the Woods

When
June 24, 9:44 PM CST
Where
Lake of the Woods County, 24.28 mi N of Lude
Measured
1.25 in hail
Reported by
Public
Coordinates
49.320, -94.890

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2007Every state in 2007This day in weather historyThe tornado archive for Minnesota, 2007Warnings in Minnesota, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 43246, 43258, 43261, 43265, 43248, 43249, 43251, 43252, 43269, 43253.